Get your Health question answered in 3 easy steps

199 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have swelling and pain in wrist and palm. Taking ibuprofen. Could it be temporary paralysis?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 10826 Questions
Question
last week my left wrist and palm were inflamed (I had no reason why this suddenly came on) It was extremely painful if not impossible to flex ( i could not open my hand wide or close and make a fist) I began rubbing with biofreeze and taking 800 mg of ibuprofen morning and night...within 3 days it was fine and no more swelling or pain to flex....today it is as if I never had a problem...HOWEVER....yesterday my right hand started with the same infliction....I cannot make a fist or stretch the hand open...it is as if my palm has temporary paralysis...I have begun taking my ibuprofen regimen hoping this hand too will be just fine in 3 days? Do you have any idea what may be causing this?
Wed, 23 Jan 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Praveen Tayal 3 hours later
Hello,
Thanks for posting your query.
I suppose its due to an inflammation of your tendons or ligaments rather than bones or joints. Most common reason is a mild sprain that you must have sustained somehow. The symptoms like pain on stretching hand and inability to grip confirms that.

You need to give it some rest for a while, use hot fomentation twice a day and local ointment for pain relief. Avoid gripping and lifting objects altogether. Keep it in most comfortable position or use a splint/crepe bandage most of the time (including at night) for best results. Watch for worsening of symptoms like increase in pain, appearance of swelling and tingling numbness in fingers. If you get any of these, visit your physician and get a check up done followed by investigations like x XXXXXXX or mri.

It looks like it will resolve on its own in a couple of days. Do continue with your ibuprofen regimen.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon